Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 22, 2023, 6:23 PM MDT for Grand County, Colorado. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2023, 6:23 PM MDT (00:23 UTC)
- Expired
- May 22, 2023, 8:03 PM MDT
- In force
- 100 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 133 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WGUS55 KBOU 230023
FFWBOU
COC049-230315-
/O.NEW.KBOU.FF.W.0004.230523T0023Z-230523T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
623 PM MDT Mon May 22 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The East Troublesome burn scar in...
North Central Grand County in north central Colorado...
* Until 915 PM MDT.
* At 623 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the East Troublesome Burn Scar. Between 0.2 and
0.3 inches of rain have fallen. Additional rainfall amounts of 0.2
to 0.3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the central East Troublesome Burn area. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the East Troublesome Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the East Troublesome
Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County
This includes the following additional locations...
Lower Stillwater Creek, Stillwater Pass, Middle Willow Creek Valley
and Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4032 10603 4034 10598 4034 10593 4033 10589
4032 10586 4028 10586 4026 10587 4024 10588
4020 10591 4019 10593 4015 10596 4013 10599
4013 10602 4014 10606 4015 10610 4018 10612
4021 10612 4025 10611 4030 10606
FLASH FLOOD...RADAR INDICATED
$$
AD1 follow-up statement
811
WGUS75 KBOU 230203
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
803 PM MDT Mon May 22 2023
COC049-230213-
/O.CAN.KBOU.FF.W.0004.000000T0000Z-230523T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
803 PM MDT Mon May 22 2023
...FLASH FLOOD WARNING FOR THE EAST TROUBLESOME BURN SCAR IS
CANCELLED FOR NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4032 10603 4034 10598 4034 10593 4033 10589
4032 10586 4028 10586 4026 10587 4024 10588
4020 10591 4019 10593 4015 10596 4013 10599
4013 10602 4014 10606 4015 10610 4018 10612
4021 10612 4025 10611 4030 10606
$$
MeierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:35 PM MDT, 48 minutes earlier.
Area forecast discussion, May 22, 5:35 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 535 PM MDT Mon May 22 2023 .SHORT TERM...(This evening through Tuesday) Issued at 245 PM MDT Mon May 22 2023 Weak convection continues to slowly develop, with limited strength and organization limited by the lack of any wind shear. We did get a few storms out around Limon earlier than expected as dew points rose into the 50s. There is a boundary moving northeast from that area that could generate more storms further west, but they should continue to be disorganized and the strength should be limited by cloud cover. We just added isolated storms from Lincoln county west to Douglas county through this evening. For Tuesday, there's very slight warming and also probably a little less smoke, so slightly warmer temperatures look good. There's still very little wind through the depth of the atmosphere, but probably a little tendency towards and eastward drift later in the day. We trimmed back PoPs a little in the gradient east of the mountains again. There may be a better chance of something drifting off the mountains in the evening. .LONG TERM...(Tuesday night through Monday) Issued at 245 PM MDT Mon May 22 2023 Key Messages: 1) Gradual improvement in smoke Wednesday 2) Increasing chances & coverage of showers and storms by Weds 3) Potential for locally heavy rainfall and severe storms later this week Into Wednesday, the upper level pattern transitions to SW flow aloft as an amplified 500 mb trough moves into the western CONUS. As the previous ridge pushes eastward, ensemble guidance indicates a plume of anomalous moisture (~145% of normal) moving into Colorado. An embedded shortwave in the flow will provide some upper level support for ascent thus helping initiate storms across the region in the afternoon after instability develops. MLCAPE builds with values in the 600-1100 J/kg range. With sufficient shear around (0-6 km bulk shear 20-30kts), a couple of strong storms will be supported, potentially even severe. These stronger storms may be capable of producing small hail, gusty outflow winds and localized heavy rainfall. More numerous showers and storms Thursday and Friday. In a typical pattern, the trough to the west would have moved across Colorado; however, a blocking pattern will likely slow this progression down as an upper low retrogrades back into the Tennessee Valley. This will amplify the ridge centered east of Colorado. Above normal moisture continues to shift across the mountains and into the plains. Within the SW flow aloft there will be bulk shear values 20- 30 kts with a good amount of instability forming ahead of a few embedded waves with MLCAPE 1000-2000 J/kg. This will support afternoon showers and thunderstorms with a chance for severe storms as well. Given the anomalous moisture in place and fairly weak flow aloft, slower moving storms are possible and with the capability of producing locally heavy rainfall. Into the weekend, confidence in the upper level pattern decreases given the uncertainty in the progression/evolution of the blocking pattern. WPC cluster analysis shows some eastward progression of the ridge by Sunday which would push the trough across Colorado. Overall, looking at an unsettled pattern with scattered to numerous showers and thunderstorms across the region each day. For much of the long term period, highs stay close to normal across the urban corridor/plains in the mid to upper 70s. Although this pattern calls for the threat of severe storms and local heavy rainfall/flash flooding potential, flow aloft should gradually push the wildfire smoke out after mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 535 PM MDT Mon May 22 2023 Main aviation issue will continue to be smoke from the wildfires in Canada. Visibility should stay above 5sm through Tuesday, but enough smoke should be around to impact arrival slant visibility at KDEN. The southeast winds will increase a little around 02Z as outflow winds arrive from earlier storms that were off to the southeast. Winds then settle south to southwest direction around 06Z. Weak winds to prevail Tuesday morning and then become light out of the northeast around 18Z. For Tuesday afternoon/evening, the HRRR model shows westerly outflow winds from convection moving through around 00Z and triggering a few storms. This is the only model showing convection near DEN, so will leave the mention of thunder out of the TAFs for now. && .HYDROLOGY... Issued at 245 PM MDT Mon May 22 2023 For this evening and Tuesday afternoon, scattered slow moving storms are expected over the mountains. The strength and organization of the storms will keep the burn area flood threat low, but if one of the heavier storms does occur over a sensitive area there could be some flooding. There is a trend of increasing moisture, shower/storm coverage and strength mid through late week. Flow aloft will be on the lower side, supporting slower moving storms. Above normal precipitable water values will support storms capable of producing localized heavy rainfall. As a result, there will be at least a limited threat for flash flooding over the burn areas each day with even a threat over portions of the plains towards the latter end of the work week. An elevated threat is becoming likely over the burn areas Wednesday given slow storm motions and above normal moisture. For the remainder of the week, at least a limited threat with more confidence in an elevated risk for Cameron Peak Thursday and Friday. A lot of this will depend on the how the upper level pattern progresses. If it is slower to progress eastward and weaker flow remains, there may be an extended elevated threat through the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Mensch AVIATION...Meier HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, May 22, 10:49 AM MDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MDT Mon May 22 2023 COZ030>051-231700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MDT Mon May 22 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Smoke will continue to impact air quality through the period. Scattered showers and thunderstorms are expected over the mountains this afternoon, mainly along and south of Interstate 70. A few of the stronger storms could produce brief heavy rain and small hail, with only a limited threat of any burn scar flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and a few thunderstorms can be expected mostly in the mountains Tuesday afternoon. By late afternoon or evening, a few of these could spread or develop on the adjacent plains and Palmer Divide. They will produce lightning and brief heavy rain. Both storm coverage and strength is expected to increase with an influx of moisture and instability toward Wednesday and Thursday. A few severe storms with large hail will be possible over the plains during the latter half of the week, while recent burn areas may see an increased risk of flash flooding by Wednesday. Air quality will remain poor Monday through Tuesday due to smoke from Canadian fires, with some improvement expected toward Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Mensch
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:54 PM MDT | Special Weather Statement | BOU | Elbert | 36 min |
| May 23, 5:38 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.